Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 60, NWS North Platte, NE

May 24, 2008Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2008, 4:36 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 4:36 PM CDT (21:36 UTC)
Expired
May 24, 2008, 4:51 PM CDT
In force
15 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Holt County, NE, Wheeler County, NE

The radar

The Omaha radar (KOAX), 180 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:08 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 242136
SVRLBF
NEC089-183-242200-
/O.NEW.KLBF.SV.W.0060.080524T2136Z-080524T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 500 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTH OF KNIEVELS CORNER...OR 37 MILES
  SOUTHEAST OF ONEILL...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNIEVELS CORNER BY 445 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4189 9852 4232 9830 4232 9828 4211 9829
      4203 9828 4192 9829 4191 9827 4188 9827
      4181 9829
TIME...MOT...LOC 2136Z 205DEG 35KT 4201 9833

$$

GARNER
1 follow-up statement
000 
WWUS53 KLBF 242151
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT SAT MAY 24 2008

NEC089-183-242200-
/O.CAN.KLBF.SV.W.0060.000000T0000Z-080524T2200Z/
WHEELER NE-HOLT NE-
450 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4189 9852 4232 9830 4232 9828 4211 9829
      4203 9828 4192 9829 4191 9827 4188 9827
      4181 9829
TIME...MOT...LOC 2150Z 205DEG 35KT 4213 9825

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:48 PM CDT, 48 minutes earlier.

Area forecast discussion, May 24, 3:48 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT SAT MAY 24 2008

.SYNOPSIS...
H5 CLOSED LOW OVER EASTERN MONTANNA WITH DRY AIR FROM KIML TO KVTN
FEEDING NORTHWEST INTO CENTER OF CIRCULATION AS SEEN IN WATER
VAPOR IMAGERY. VISIBLE IMAGERY HAS SURFACE BOUNDARY EXTENDING FROM
KHDE TO KONL AND NORTHINTO THE DAKOTAS.

&&

.DISCUSSION...
HAVE ADDED SHOWERS WEST WITH SOME CONVECTION MOVING INTO WEST
CENTRAL NEBRASKA OUT OF THE NEBRASKA PANHANDLE. MODELS ARE HAVING
SOME DIFFICULTY WITH SOLUTIONS IN THE VERY NEAR TERM. WILL USE NAM
FOR THIS EVENING AND THEN A BLEND FOR SUNDAY ONWARDS. BUFR
SOUNDINGS SHOWING A CAP IN THE VICINITY OF THIS CONVERGENCE LINE
BUT CAP ERRODING WITH CONVECTION BEGINNING VCINITY KODX. CU FIELD
TO THE WEST WILL DIMINISH QUICKLY WITH THE LOSS OF SOLAR HEATING.
TDS IN THE LOW 60S SB CAPES IN THE 1000-1500 JOULES/KG. LOT OF
SPEED SHEAR BUT NOT GOOD DIRECTIONAL SHEAR. STORM RELATIVE
HELICUTY 196 BRN 17. BOUNDARY SLOWLY SHIFTING EASTAND STORM MOTION
230 35KTS. IF CELLS CAN MOVE OFF THE CONVERGENCE LINE THEN WILL
MOVE RAPIDLY OUT OF THE FORECAST AREA.

SUNDAY CLEARING SKIES AND CALMER DOWNSLOPE WINDS AS H5 RIDGE
REBOUNDS WITH TEMPERATURES CLIMBING INTO THE 80S OVER MOST OF THE
FORECAST AREA. BOUNDARY TO THE SOUTH AND EAST WILL PROVIDE FOCUS
FOR TRW DEVELOPMENT. MODELS TRENDING FURTHER SOUTH WITH THIS
FEATURE. HAVE SILENT POPS. AS A COOL FRONT SLIDES SOUTH ON SUNDAY
NIGHT INTO MONDAY AN UPPER WAVE EXITS THE TROUGH IN THE WEST AND
WILL PROVIDE FOCUS FOR TRW DEVELOPMENT IN THE AFTERNOON ALONG WITH
EASTERLY UPSLOPE COMPONENT.
THUNDERSTORMS WILL BE POSSIBLE WITH UPSLOPE COMPONENT AND STALLED
FRONT TO THE SOUTH AS WAVES EJECT FROM TROUGH TO THE WEST THROUGH
WEDNESDAY. TEMEMPERATURES SEASONABLE FOR THE SEASON IN THE UPPER
70S WITH 50S FOR LOWS. UNSETTLED PATTERN WITH TROUGH TO THE WEST.

&&

.AVIATION...
A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST AT KVTN THROUGH
SUNSET SATURDAY. OTHERWISE...SOUTH WINDS GUSTING UP TO 25 KT ARE
EXPECTED THROUGH THE AFTERNOON. WINDS WILL TREND TO LIGHT AND
VARIABLE BY 09-12Z SUNDAY AS A SURFACE LOW LIFTS ACROSS THE NORTHERN
PLAINS AND WEAK HIGH PRESSURE SLIDES EAST INTO THE HIGH PLAINS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 10 PM CDT
THIS EVENING FOR NEZ006>010-027>029.

&&

GARNER/POWER
Hazardous weather outlook, May 24, 3:36 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SAT MAY 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT SAT MAY 24 2008 /236 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
NEBRASKA...MAINLY WEST OF HIGHWAY 83 AND NORTH OF HIGHWAY 2. DUE
TO STRONG VERTICAL WIND SHEAR...A FEW OF THESE STORMS MAY BECOME
SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING STRAIGHT
LINE WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA MONDAY AFTERNOON THROUGH WEDNESDAY AS AN UNSETTLED
WEATHER PATTERN CONTINUES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTH CENTRAL
NEBRASKA THROUGH SATURDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:08 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson37 min
May 23, 7:16 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins29 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningLBFArthur, Keith33 min
May 23, 7:47 PM CDTFlash Flood WarningLBFCuster, Lincoln6 hr
May 23, 9:09 PM CDTAreal Flood AdvisoryLBFDeuel8 hr
May 23, 9:35 PM CDTAreal Flood WarningLBFChase, Frontier, Hayes, Lincoln, Perkins8 hr
May 24, 12:07 AM CDTRiver Flood WarningLBFChase, Hayes15 hr
May 24, 3:49 AM CDTDense Fog AdvisoryLBFArthur, Chase, Custer, Deuel, Frontier, Garden and 9 more4 hr
May 24, 12:44 PM CDTSevere Thunderstorm WarningLBFCherry46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.